Hypoglycaemia - a Diabetes Emergency
Published: 07 August 2019
Published: 07 August 2019
It is crucial to treat hypo quickly to stop blood glucose levels from falling even lower and the person becoming seriously unwell (Diabetes Australia 2015).
Hypoglycaemia is particularly prevalent in people who are taking insulin or other glucose-lowering medications, but it can also occur in people with diabetes who are not using these medicines (Diabetes Australia 2015).
The fear and anticipation of hypoglycaemia impacts on the self-management of a person with diabetes, and often prevents them from achieving optimal glycaemic control.
Hypoglycaemia can make it difficult for the individual to concentrate and carry out everyday activities, it has the potential to cause physical and emotional harm, impact on morbidity and, in extreme cases, be the cause of death. (Robins 2019).
It is important to educate people with diabetes within your practice to recognise hypoglycaemia as an emergency and respond without delay to signs and symptoms. Hypo unawareness is the situation in which the early warning signs of low blood glucose levels are masked or absent (Robins 2019).
Hypoglycaemia is the most common side effect of insulin and sulfonylurea therapy. That is because these medicines prevent glucose from rising, lowering blood glucose levels - they are more likely to cause hypos than other glucose-lowering medicines (Robins 2019).
People with type 1 diabetes experience around two episodes of mild hypos every week. The annual prevalence of severe hypos in people with type 1 diabetes is close to 30%, factors such as how long the person has had the condition, that may increase the incidence of this happening.
People with type 1 diabetes are highly likely to have a hypo, (83%), 40% of those people will experience hypos at night and 15% of these cases will be deemed severe (Robins 2019).
Adults with insulin-treated type 2 diabetes experience a lower frequency of mild and severe hypoglycaemia episodes, compared to those with type 1. However, the frequency of those hypos rises progressively the longer they are treated with insulin (Robins 2019).
In people with type 2 diabetes, less than half will experience a hypo over a month. Only 15% will experience them at night, and a much lower number (8%) will experience a severe hypo (Robins 2019).
Patients with insulin treated type 2 diabetes are more likely to require hospital admission for a severe hypoglycaemic episode compared to those with type 1 diabetes (Robins 2019).
There are a number of medical-related risk-factors that contribute towards the likelihood of having hypoglycaemia. If the person with diabetes is striving for very tight glycaemic control, they could be at greater risk of having a hypo. If they’ve had previous experience of a severe hypo, they are at more risk of the same thing happening again (Robins 2019).
When people who have diabetes use the same spot to inject insulin, they will develop fibrous and hardened areas, therefore the insulin does not get absorbed from that site, causing people to increase their dose. If they put that higher dose of insulin in a non-affected area, they are at risk of a severe hypo, because they are absorbing 100% of that insulin, as opposed to injecting into the affected areas of lipohypertrophy (Robins 2019).
Impaired renal function, including patients on hemodialysis, will increase hypo risk, this is because they need less insulin once they’re on dialysis, but also because as kidneys deteriorate, (or renal function) they are unable to remove the byproducts of those medicines (Robins 2019).
Individuals with chronic kidney disease, heart failure and or cardiovascular disease have a four-to eight-fold greater rate of severe hypos than those without comorbidities (Robins 2019).
Traditionally, many of us associate the reason why someone has a hypo as a result of having insufficient or no carbohydrates with their meals. There are other factors to consider such as:
Serious Symptoms and Outcomes:
30% of glucose in the blood will be used in the brain for normal brain activity, so when blood glucose levels are getting low, the brain is the organ to suffer the most.
When the brain is starved of energy, it will start to shut down some areas. This includes areas that control memory, balance, and stimulate hunger. The brain will also release stress hormones. Following treatment of a hypo, it can take 40 minutes to re-establish full brain function (Robins 2019).
It is vital to remember that you are treating low blood glucose, not low blood sugar. The first step is to check the blood glucose level, following this, the treatment is always the same, which is to replace low blood glucose with glucose.
This could be achieved with: 15 grams of glucose powder or gel, glucose jelly beans, or a glucose liquid.
After 15 minutes, check blood glucose levels after treatment. If glucose levels are rising, provide a 15-gram snack, for example, an apple. If not moved - the first line of treatment is repeated (Robins 2019; Better Health Channel 2018: Diabetes Australia 2015).
The final step is to determine the cause of the hypo. This is fundamental in preventing it from happening again.
If the person with diabetes is unable to swallow, if their levels are so low that they’re disorientated, of if their swallow reflex may be inadequate, do not give them anything orally. The method to address this situation is IV glucose, which is easier if the person already has an IV in place, ensuring that the IV is patent (Robins 2019).
Hypos That do Not Have Symptoms:
The longer someone has type 1 diabetes, or the longer someone with type 2 diabetes is treated with insulin, the higher the likelihood is of them losing early warning symptoms. This is more common in older patients due to natural ageing (Robins 2019).
Strategies for treating asymptomatic hypos:
‘Dead in bed’ (DIB) syndrome was a term coined to describe the sudden unexplained deaths of people with type 1 diabetes, and is closely associated with hypoglycaemia (Diabetes.co.uk 2019).
People at risk of dying at night from a hypo include:
1 in 4 older people admitted to a hospital with a hypo who are discharged back to a residential are likely to be readmitted within a month, therefore it’s important to determine the initial cause of the hypo (Robins 2019).
Driving with diabetes is to be approached with caution. It is recommended that a person with diabetes checks their blood glucose levels before taking the wheel. It is recommended that a blood glucose level of above 5.0mmol/L is required to drive. (Better Health Channel 2018)
Hypos can be prevented in many cases, through good planning.
We know that 1 in 3 Australian adults with type 1 diabetes experience problematic hypos - to prevent hypos we need to look at:
A range of new technology is now available to us in the field of hypoglycaemia management. This includes insulin pumps, continuous glucose monitoring, flash glucose monitoring (Robins 2019).
Understanding why people with diabetes have hypos, how to detect hypos, treating hypos correctly both initially and the follow up required once blood glucose levels start to return back to target, is important to curbing illness and death in patients.
Ausmed’s Editorial team is committed to providing high-quality and thoroughly researched content to our readers, free of any commercial bias or conflict of interest. All articles are developed in consultation with healthcare professionals and peer reviewed where necessary, undergoing a yearly review to ensure all healthcare information is kept up to date. See Educator Profile